Alert archive / Missouri / Flash Flood Warnings in 2000

Flash Flood Warning 19, NWS Paducah, KY

May 27, 2000New Madrid County, Missouri

NWS Paducah, KY issued this flash flood warning at May 27, 2000, 3:45 AM CDT for New Madrid County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2000, 3:45 AM CDT (08:45 UTC)
Expired
May 27, 2000, 9:00 AM CDT
In force
5 hr
Issued by
NWS Paducah, KY
Area
Whole counties

County New Madrid County, MO

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 8.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2000-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1692 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2000-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1692 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1283 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.8
Supercell composite
15.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 270847
FFWPAH
MOC143-271400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
345 AM CDT SAT MAY 27 2000

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NEW MADRID COUNTY IN SOUTHEAST MISSOURI

* UNTIL 900 AM CDT

* AT 345 AM CDT...DOPPLER RADAR SHOWS AN EXTENSIVE AREA OF 
THUNDERSTORMS ACROSS NEW MADRID COUNTY...EXTENDING SOUTHWEST INTO 
ARKANSAS. LAW ENFORCEMENT REPORTS THAT SOME ROADS STILL HAVE WATER 
ACROSS THEM. COUNTY ROAD 728 WAS UNDER WATER AS OF 1000 PM FRIDAY 
EVENING.

* RAINFALL RATES OF 1 TO 1 1/2 INCHES PER HOUR WILL DEVELOP THROUGH 
500 AM. THIS WILL LIKELY CAUSE RAPID RISES IN WATER LEVELS IN THOSE 
AREA ALREADY EXPERIENCING HIGH WATER PROBLEMS.

* LOCATIONS IN THE WARNING INCLUDE...
  RISCO
  PORTAGEVILLE
  PARMA
  LILBOURN
  NEW MADRID
  MATTHEWS
  MARSTON
  HOWARDVILLE
  CANALOU

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.N

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 27, 3:00 AM CDT, 45 minutes earlier.

Area forecast discussion, May 27, 3:00 AM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
300 AM CDT SAT MAY 27 2000

MAIN CONCERN FOR THIS FORECAST PACKAGE CONTINUES TO BE SHOWER AND
THUNDERSTORM ACTIVITY THROUGH TONIGHT WITH ASSOCIATED POTENTIAL FOR
FLASH FLOODING.

LATEST 07Z SURFACE ANALYSIS DEPICTS LOW PRESSURE OVER SOUTHWEST IOWA
WITH A WARM FRONT EXTENDING SOUTHEAST FROM THE LOW INTO SOUTHERN
INDIANA AND NORTHERN KENTUCKY. A COLD FRONT TRAILS SOUTHWEST FROM
THE LOW THROUGH EASTERN KANSAS AND INTO THE OKLAHOMA PANHANDLE. JUST
ONE LOOK AT THE LATEST IR SATELLITE LOOP VIRTUALLY PAINTS THE
PICTURE FOR TODAY...WITH NUMEROUS THUNDERSTORM COMPLEXES PLASTERED
OVER THE MIDWEST. ONE COMPLEX OVER CENTRAL ILLINOIS AND ACROSS I-70
IN MISSOURI IS APPROACHING NORTHWEST PARTS OF THE FORECAST AREA.
ANOTHER COMPLEX OVER NORTHERN ARKANSAS AND SOUTHERN MISSOURI IS
ALREADY AFFECTING THE SOUTHWEST PART OF THE FORECAST AREA.

NGM/ETA/AVN FORECAST MODELS ARE ALL IN GENERAL AGREEMENT ON THE
POSITION OF THE SURFACE FEATURES THROUGH 00Z SUNDAY...THEN DIVERGE
SOMEWHAT AS THE ETA SWINGS THE COLD FRONT THROUGH ABOUT 6 HOURS
SOONER THAN NGM/AVN. WITH FRONTAL PASSAGE...ETA ALSO ENDS PRECIP
SOONER WITH DECREASED INSTABILITY VALUES. THIS DOES NOT LOOK
REASONABLE...SO WILL GENERALLY FOLLOW NGM/AVN MODEL SOLUTIONS PAST
24 HOURS.

SO EXPECT THE SURFACE LOW TO BE OVER CENTRAL ILLINOIS BY 00Z SUNDAY
WITH THE TRAILING COLD FRONT EXTENDING SOUTHWEST THROUGH SOUTHERN
MISSOURI INTO TEXAS. THE COLD FRONT SHOULD PASS ACROSS THE FORECAST
AREA OVERNIGHT AND EXIST TO OUR EAST BY 12Z SUNDAY. IN THE
MEANTIME...AN H5 LOW DEEPENS AND MOVES INTO CENTRAL ILLINOIS BY 12Z
SUNDAY...THEN INTO THE OHIO VALLEY BY 00Z MONDAY.

BEFORE THE FRONT MOVES THROUGH...NUMEROUS THUNDERSTORM COMPLEXES
POSE THE THREAT FOR WIDESPREAD HEAVY RAIN AND FLASH FLOODING TODAY
AND TONIGHT. ETA/NGM LAYER PRECIPITABLE WATER VALUES APPROACH 2
INCHES THIS AFTERNOON AND EVENING WITH K INDICES ABOVE 30 DURING THE
SAME TIME FRAME. WITH ANTECEDENT RAINS OVER PARTS OF THE FORECAST
AREA IN COMBINATION WITH TODAY/S HEAVY RAIN POTENTIAL...WILL ISSUE
FLASH FLOOD WATCH FOR ENTIRE FORECAST AREA TODAY...AND WILL LET DAY
SHIFT EXTEND WATCH INTO TONIGHT/S PERIOD IF NECESSARY.

CURRENT ZONES ARE GOING MIDDLE TO UPPER 80S FOR TODAY/S HIGH
TEMPERATURES. GIVEN AMPLE CLOUD COVER AND WIDESPREAD CONVECTION
TODAY AND THE LOWERED FWC/FAN MOS VALUES...WILL CUT HIGHS INTO THE
UPPER 70S AND LOWER 80S FROM NORTH TO SOUTH. PREFER A BLEND OF
FWC/FAN MOS VALUES FOR REMAINDER OF FORECAST.

.PAH...FLASH FLOOD WATCH ENTIRE CWA TODAY.

PRESLEY

In the hours before

Special weather statement, May 26, 10:11 PM CDT, 5 hours 34 minutes before
MOZ107-108-270400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1011 PM CDT FRI MAY 26 2000

...SEVERE THUNDERSTORM WATCH 372 IS IN EFFECT UNTIL 400 AM...

...THE WATCH INCLUDES A SMALL PART OF THE OZARK FOOTHILLS IN
   SOUTHEAST MISSOURI...

COUNTIES IN SOUTHEAST MISSOURI INCLUDED ARE:

CARTER...AND RIPLEY

INTENSE THUNDERSTORMS WERE MOVING ACROSS NORTHERN ARKANSAS AT 1005
PM THIS LATE EVENING. THESE COULD DEVELOP NORTHWARD OR MOVE MORE
NORTHEAST WITH TIME INTO SOUTHERN MISSOURI TONIGHT. IF THE STORMS
BECOME SEVERE IN SOUTHERN MISSOURI...THE MAIN THREATS WOULD BE
DAMAGING WIND AND HAIL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR
LOCAL MEDIA OUTLET FOR THE LATEST INFORMATION ON THIS DEVELOPING
WEATHER SITUATION.
Special weather statement, May 27, 12:12 AM CDT, 3 hours 33 minutes before
ILZ075>078-080>083-INZ081-082-085>087-270600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1212 AM CDT SAT MAY 27 2000

...SEVERE THUNDERSTORM WATCH 374 IS IN EFFECT UNTIL 600 AM...

...THE WATCH INCLUDES NORTHERN PARTS OF SOUTHERN ILLINOIS AND
   MOST OF SOUTHWEST INDIANA...

COUNTIES INCLUDED ARE:

IN SOUTHERN ILLINOIS - PERRY...JEFFERSON...FRANKLIN...WAYNE...
HAMILTON...WHITE...EDWARDS AND WABASH.

IN SOUTHWEST INDIANA - GIBSON...PIKE...POSEY...VANDERBURGH...AND
WARRICK.

AT 1205 AM...RADAR SHOWED STRONG THUNDERSTORMS CAPABLE OF HEAVY RAIN
AND POSSIBLY SMALL HAIL MOVING NORTHEAST AT 40 MPH ACROSS GIBSON
AND PIKE COUNTIES IN SOUTHWEST INDIANA. MORE THUNDERSTORMS WERE
MOVING ACROSS EAST CENTRAL MISSOURI INTO CENTRAL ILLINOIS. THESE
STORMS ARE EXPECTED TO MOVE SOUTHEAST OVERNIGHT INTO THE AREA. SOME
OF THESE STORMS MAY BE SEVERE...CAPABLE OF STRONG DAMAGING WIND...
AND POSSIBLY HAIL.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA OUTLETS FOR
THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION.
Special weather statement, May 27, 3:03 AM CDT, 42 minutes before
ILZ075>078-080>082-270930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
303 AM CDT SAT MAY 27 2000

...LINE OF THUNDERSTORMS MOVING SOUTHEAST TOWARD THE REGION...

AT 300 AM DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM NEAR
LAWRENCEVILLE TO SALEM TO NASHVILLE MOVING SOUTHEAST AT 30 MPH. THE
LINE SHOULD BE FROM NEAR FAIRFIELD TO DU QUOIN BY 400 AM.  EXPECT
HEAVY DOWNPOURS OF RAIN...DANGEROUS LIGHTNING AND LOCALLY GUSTY
WINDS TO 40 MPH WITH THESE STORMS.

SDB

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 12:06 PM CDTSevere Thunderstorm WarningPAHNew Madrid39 min
May 27, 12:25 PM CDTFlash Flood WarningPAHNew Madrid3 hr

Nearby

Flash Flood Warnings in Missouri, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.